Alert archive / West Virginia / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 174, NWS Charleston, WV

August 20, 2007Tyler County, West Virginia; Washington County, Ohio

NWS Charleston, WV issued this severe thunderstorm warning at Aug 20, 2007, 1:50 PM EDT for Tyler County, West Virginia; Washington County, Ohio. It was in force for 25 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 20, 2007, 1:50 PM EDT (17:50 UTC)
Expired
Aug 20, 2007, 2:15 PM EDT
In force
25 min
Issued by
NWS Charleston, WV
Area
Counties, with a storm outline in the text

Counties Washington County, OH, Tyler County, WV

The radar

The Pittsburgh radar (KPBZ), 129 km from the middle of the area, began a volume at 17:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 20, 2:00 PM EDTTSTM WND DMG6 Wnw New Matamoras, OHRT 7 ABOVE NEWPORT. LARGE LIMBS DOWN. RT 26 AT 23 MILE MARKER AT BLOOMFIELD TREE DOWN.
Aug 20, 2:09 PM EDTTSTM WND DMG1 S Sistersville, WVTREES DOWN. ALSO TREES DOWN ALONG ROUTE 18.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 20, 1:19 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 5.8 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2007-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2007-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
572 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
172 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 201749
SVRRLX
OHC167-WVC095-201815-
/O.NEW.KRLX.SV.W.0174.070820T1750Z-070820T1815Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
150 PM EDT MON AUG 20 2007

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WASHINGTON COUNTY IN SOUTHEAST OHIO...
  TYLER COUNTY IN WEST VIRGINIA...

* UNTIL 215 PM EDT

* AT 146 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 14 MILES WEST OF SISTERSVILLE...
  OR ABOUT 7 MILES NORTH OF ST. MARYS...AND MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SISTERSVILLE BY 210 PM EDT...
  MIDDLEBOURNE BY 215 PM EDT...

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT MONDAY
EVENING FOR CENTRAL KENTUCKY AND SOUTHEAST OHIO AND CENTRAL WEST
VIRGINIA.

LAT...LON 3960 8083 3949 8079 3947 8106 3943 8134
      3957 8133 3960 8125 3958 8125 3958 8108
      3956 8102 3961 8096 3959 8088 3961 8086
TIME...MOT...LOC 1750Z 270DEG 27KT 3950 8120

$$

09
1 follow-up statement
000 
WWUS51 KRLX 201815
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
215 PM EDT MON AUG 20 2007

OHC167-WVC095-201825-
/O.EXP.KRLX.SV.W.0174.000000T0000Z-070820T1815Z/
WASHINGTON OH-TYLER WV-
215 PM EDT MON AUG 20 2007

...THE SEVERE THUNDERSTORM WARNING FOR TYLER AND WASHINGTON COUNTIES
EXPIRES AT 215 PM EDT...

THE STORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND NO LONGER POSES A SEVERE WEATHER THREAT...THUS THE SEVERE
THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER OTHER WEAKER
THUNDERSTORMS IN THE AREA MAY PRODUCE GUSTY WINDS AND PEA SIZE HAIL.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3960 8083 3949 8079 3947 8106 3943 8134
      3957 8133 3960 8125 3958 8125 3958 8108
      3956 8102 3961 8096 3959 8088 3961 8086
TIME...MOT...LOC 1815Z 270DEG 27KT 3950 8096

$$

09

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 1:46 PM EDT, 4 minutes earlier.

Area forecast discussion, Aug 20, 1:46 PM EDT, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
146 PM EDT MON AUG 20 2007

.SYNOPSIS...
A TROUGH OF LOW PRESSURE OVER CENTRAL WEST VIRGINIA SHOULD BREAK
DOWN TODAY WHILE A WARM FRONT NORTH OF THE AREA EDGES FARTHER NORTH.
A WET TUESDAY IS IN STORE FOR MOST OF THE AREA...AS THE LEFTOVERS OF
ERIN CROSS.  HEAT AND HUMIDITY RETURN FOR THE REMAINDER OF THE
WEEK...AS UPPER LEVEL HIGH PRESSURE BUILDS OVER THE MID ATLANTIC.

&&

.NEAR TERM /THROUGH TONIGHT/...
AXIS OF STORMS CONTINUE TO TRAIN ACROSS E KY AND CNTRL WV...IN AN
INSTABILITY / LLVL CONVERGENCE AXIS THAT EXISTS IN THE VERY WARM AND
HUMID AIR MASS THAT MADE A RATHER ABRUPT RETURN TO THE AREA SUNDAY.
THUNDERSTORMS WILL LIKELY FIRE UP FARTHER N THIS AFTERNOON...CLOSER
TO THE WARM FRONT BUT STILL ON THE S SIDE OF IT DURING THE PEAK
HEATING AND INTO THE EVENING HOURS.  LATER TONIGHT...THE REMNANTS OF
ERIN APPROACH FROM THE W...BRINGING WITH IT MORE WIDESPREAD
THUNDERSTORMS.

CONSIDERED FFA BUT DECIDED TO KICK THE CAN TO THE DAY SHIFT.  FFG
VALUES ARE HIGH ENOUGH FOR THE GROUND TO ABSORB FORECAST VALUES.
THEY ARE A BIT LOWER IN THE NORTHERN MOUNTAINS BUT THERE IS MORE
TIME THERE.  THE REMNANTS OF ERIN IS THE MAIN IMPETUS FOR AN FFA IF
ISSUED...UNLESS THE TRAINING OF THUNDERSTORMS THIS MORNING GETS MORE
OUT OF HAND THAN IS ANTICIPATED AT THIS TIME.  WE DID HAVE AN INCH
AND A HALF FROM THE FIRST TWO THUNDERSTORMS IN THIS TRAIN OVERNIGHT
HERE AT THE OFFICE /RLX/.

GIVEN HOW FAR THE WARM FRONT MADE IT...RAISED HIGHS TODAY AND LOWS
TONIGHT TOWARD THE HIGHER NUMBERS.  IT SHOULD BE A RATHER WARM AND
MUGGY NIGHT TONIGHT IN THE WARM SECTOR IN ADVANCE OF THE REMAINS OF
A ONCE TROPICAL SYSTEM.

&&

.SHORT TERM /TUESDAY THROUGH THURSDAY NIGHT/...
ACTIVE WX AT THE START AS THE LEFTOVERS FROM ERIN TRAVERSE ACROSS
NRN SECTIONS OF THE FCST AREA.  NAM AND GFS DIFFER ON PLACEMENT OF
THE HEAVIEST QPF...NAM BEING ACROSS NRN PA...WHILE GFS TRACKS IT
OVER PARTS OF SERN OH AND NRN WV.  SREF FAVORS THE NAM.  OPTED TO
SIDE WITH THE GFS GIVEN BETTER RUN TO RUN CONSISTENCY THE PAST FEW
CYCLES.  EITHER WAY YOU SLICE IT...POTENTIAL EXISTS FOR HVY RAIN PER
H8 DWPTS NR 16C....PWATS ABOUT 2.25...AND WARM CLOUD DEPTHS
EXCEEDING 11KFT.  PAINTED CAT POPS IN THE FAR N WITH LKLY DOWN TO
THE I-64 CORRIDOR TUES MRNG.  IN ADDITION...TIGHTENED THE GRADIENT
TO ONLY A SCHC OF PCPN IN SWRN VA.  SCT STORMS ARE SLATED FOR TUES
AFTN.

SMALL POTENTIAL FOR SVR TRW TUES WITH THE MAIN THREAT BEING DAMAGING
WINDS.  THE AMOUNT OF CLOUD COVER IN THE AFTN WILL BE THE WILD
CARD.  AS OF NOW BKN CONDITION ARE FORESEEN...THEREFORE OFFERING
SMALL HOPE FOR SEVERE STORMS.

UPR LVL ANTICYCLONE BUILDS ONCE AGAIN OVER THE SERN CONUS.  GFS IS
STRONGER WITH THE H5 RDG...WHILE THE NAM IS WEAKER.  AGAIN...SIDED
WITH THE GFS SO JACKED UP TEMPS INTO THE L-M 90S FOR MOST OF THE
LLNDS WED - FRI AS H8 TEMPS CLIMB TO 22C.  THE USUAL DIURNAL TRW CAN
BE EXPECTED THE SECOND HALF OF THE WORK WEEK WITH SCT STORMS IN THE
MTNS AND ISOLD ACTIVITY IN THE LOWLANDS.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
PRETTY MUCH FOLLOWED HPC GUIDANCE THIS PERIOD...ESPECIALLY FOR THE
WEEKEND. THE STATIONARY FRONT LIFTS FRIDAY...AHEAD OF AN APPROACHING
COLD FRONT FOR SATURDAY. THUS...AFTER THE REMNANTS OF ERIN PASS
TUESDAY...LOOKING FOR MAINLY SCATTERED AND MAINLY DIURNAL
CONVECTION. DID LOWER POPS FOR WEDNESDAY THROUGH FRIDAY...GIVEN THE
AIRMASS CONVECTION SCENARIO.  WENT A BIT HIGHER ON TEMPS THAN
GUIDANCE WEDNESDAY THROUGH FRIDAY...PLAYING LESS CLOUDS AND SOME
WARMING ALOFT. COLD FRONT EXPECTED TO COME ACROSS SATURDAY WITH
SHOWERS AND THUNDERSTORMS LIKELY...WITH COOLER AND DRIER AIR FOR
SUNDAY.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
CONVECTIVE ACTIVITY TO INCREASE AS THE AFTERNOON PROGRESSES. FORECAST
AREA REMAINS PREDOMINATELY UNDER THE WARM SECTOR...WITH WARM FRONT
TO THE NORTH INTO THE LATE AFTERNOON.

LATEST MODELS GENERALLY AGREE THAT FRONT TO GRADUALLY SAG TO THE
SOUTH ON THE OVERNIGHT HOURS WITH THE REMAINS OF WHAT WAS ONCE ERIN
RIDING IN FROM THE WEST. THERE WILL BE A DECENT BAROCLINIC
ZONE...AND ISENTROPIC LIFT COUPLED WITH 200MB JET AT THE UPPER
LEVELS WHICH SHOULD LEAD TO DECENT CHANCE FOR MORE WIDESPREAD
PRECIP AND IFR CONDITIONS FOR THE OVERNIGHT HOURS.

AVIATION OUTLOOK 12Z TUE THROUGH SATURDAY...THUNDERSTORMS ARE
LIKELY ALL SITES TUESDAY AS THE REMNANTS OF ERIN MOVE THROUGH.
AFTER THAT...THUNDERSTORMS WILL BECOME FEWER AND FARTHER
BETWEEN...WITH THE BEST CHANCE BEING IN THE HEAT OF THE AFTERNOON
INTO THE EVENING...WITH A VERY WARM AND HUMID SW FLOW IN PLACE.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...TRM/29
NEAR TERM...TRM
SHORT TERM...29
LONG TERM...JMV
AVIATION...KMC
Hazardous weather outlook, Aug 20, 4:57 AM EDT, 8 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
457 AM EDT MON AUG 20 2007

OHZ066-067-075-076-084-085-VAZ003-004-WVZ008>011-016>020-027>031-
033>036-210900-
PERRY-MORGAN-ATHENS-WASHINGTON-VINTON-MEIGS-DICKENSON-BUCHANAN-
JACKSON WV-WOOD-PLEASANTS-TYLER-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-
CLAY-BRAXTON-GILMER-LEWIS-HARRISON-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
448 AM EDT MON AUG 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO...SOUTHWEST
VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING.  THE MAIN THREAT IS DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

RAINFALL FROM THUNDERSTORMS TUESDAY...ON TOP OF RAINFALL FROM
THUNDERSTORMS TODAY AND TONIGHT...MAY BECOME EXCESSIVE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WVZ032-037>040-046-047-210900-
TAYLOR-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
448 AM EDT MON AUG 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

RAINFALL FROM THUNDERSTORMS TUESDAY...ON TOP OF RAINFALL FROM
THUNDERSTORMS TODAY AND TONIGHT...MAY BECOME EXCESSIVE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

KYZ101>103-105-OHZ083-086-087-WVZ005>007-013>015-024>026-210900-
GREENUP-CARTER-BOYD-LAWRENCE KY-JACKSON OH-GALLIA-LAWRENCE OH-WAYNE-
CABELL-MASON-LINCOLN-PUTNAM-KANAWHA-MINGO-LOGAN-BOONE-
448 AM EDT MON AUG 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING.  THE MAIN THREAT IS DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

RAINFALL FROM THUNDERSTORMS TUESDAY...ON TOP OF RAINFALL FROM
THUNDERSTORMS TODAY AND TONIGHT...MAY BECOME EXCESSIVE.

HOT WEATHER WEDNESDAY THROUGH FRIDAY...COMBINED WITH HIGH
HUMIDITY...WILL RESULT IN HEAT INDICES OF JUST OVER 100 DURING THE
AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

TRM / 29

In the hours before

Special weather statement, Aug 20, 1:44 PM EDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
144 PM EDT MON AUG 20 2007

OHZ076-WVZ011-201815-
WASHINGTON OH-TYLER WV-
144 PM EDT MON AUG 20 2007

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 144 PM EDT...A STRONG THUNDERSTORM WAS 16 MILES WEST OF
SISTERSVILLE...OR ABOUT 8 MILES NORTHWEST OF ST. MARYS...MOVING EAST
AT 30 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...
  MATAMORAS...NEW MATAMORAS...LOWER SALEM...MIDDLEBOURNE AND
  FRIENDLY.

WIND GUSTS TO 45 MPH...FREQUENT LIGHTNING...AND PEA SIZE HAIL ARE
ALL POSSIBLE WITH THIS STORM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

09

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 12:51 AM EDTSevere Thunderstorm WarningRLXKanawha39 min
Aug 20, 4:10 PM EDTSevere Thunderstorm WarningRLXTyler35 min
Aug 20, 4:58 PM EDTSevere Thunderstorm WarningRLXWood17 min
Aug 20, 5:16 PM EDTSevere Thunderstorm WarningRLXPleasants29 min
Aug 20, 5:35 PM EDTSevere Thunderstorm WarningRLXDoddridge, Ritchie, Tyler25 min
Aug 20, 5:51 PM EDTFlood WatchRLXPleasants, Tyler, Wood9 hr
Aug 20, 5:59 PM EDTSevere Thunderstorm WarningRLXDoddridge31 min
Aug 20, 6:01 PM EDTSevere Thunderstorm WarningRLXGilmer, Lewis29 min
Aug 20, 6:31 PM EDTSevere Thunderstorm WarningRLXLewis, Upshur29 min
Aug 20, 4:17 PM EDTSevere Thunderstorm WarningRLXAthens, Vinton28 min
Aug 20, 5:05 PM EDTSevere Thunderstorm WarningRLXMorgan25 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2007Severe Thunderstorm Warnings in Ohio, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.